NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
Cytomel and Phosphorous Levels
My thyroid was removed in January of 2010 along with 2 1/2 parathyroid glands. There was no cancer but I did have an adenoma on one of the parathyroid glands.
It has been a difficult period of time because I am still not adjusted to the Synthroid dosage. My T3 tests at the low end of the range, and I can`t help but wonder whether a low dose of Cytomel would help. What is your opinion on combination T4/T3 therapy?
My remaining parathyroid glands barely function. I am maintained on calcium citrate and Calcitriol. My serum calcium levels are at the low end of the range as well as my Vitamin D levels. Of late, though, my phosphorous levels have risen. My lab`s reference range is between 2.1 and 4.3. My lates test was at 4.7. Is this reason for concern? In other words, how high is too high?
Can a proton pump inhibitor affect the phosphorous levels? I have been on Priolosec for about a month.
Thank you, Mary
There is one small study in the medical literature that supports this idea (New England Journal of Medicine 1999, 340:424-429). However, since then there have been 3 other good studies saying that Cytomel doesn't really help people feel better except for a placebo effect (Journal of Clinical Endocrinology and Metabolism 2003, 88:4543-4550; Journal of Clinical Endocrinology and Metabolism 2003, 88:4551-4555; Journal of the American Medical Association 2003, 290:2952-2958).
As a result of these studies, most endocrinologists do not believe that Cytomel really makes patients feel better and most endocrinologists are very resistant to prescribing Cytomel. In patients whose parathyroid glands have been damaged we usually aim for a calcium level that is slightly below normal. This stimulates the remaining parathyroid tissue to grow, so that eventually you may not need to take the calcitriol, and it does not cause any symptoms.
Since calcitriol is the activated form of vitamin D, your low vitamin D level is of no concern. We usually adjust the calcitriol dose according to the calcium level, not according to the phosphorus level. This can leave you with a slightly elevated phosphorus level, but there is no evidence that this is harmful and it wouldn't cause any symptoms. Proton pump inhibitors do not have any significant effect on phosphorus levels.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University